Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Houston/Galveston, TX

April 28, 2020Fort Bend County, Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 28, 2020, 12:50 PM CDT for Fort Bend County, Wharton County, Texas. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 12:50 PM CDT (17:50 UTC)
Expired
Apr 28, 2020, 2:15 PM CDT
In force
85 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Fort Bend County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2305 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS74 KHGX 281509
FFSHGX
TXC239-481-281545-
/X.CON.KHGX.FF.W.0001.000000T0000Z-060528T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHARTON TX-JACKSON TX-
1001 AM CDT SUN MAY 28 2006

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1001 AM CDT SUN MAY 28 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 AM CDT FOR JACKSON AND
WHARTON COUNTIES...

AT 957 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG POSSIBILITY OF FLASH FLOODING OCCURRING ALONG THE 
JACKSON AND WHARTON COUNTY LINES. AT 10 AM JACKSON COUNTY SHERIFF 
REPORTED STREET FLOODING IN GANADO WITH WATER GETTING IN SOME 
BUILDINGS. RADAR ESTIMATES 6 TO 8 INCHES OF RAINFALL IN THE AREA. A 
NEARLY STATIONARY CLUSTER OF STORMS HAS BEEN INTERMITTENTLY 
STRENGTHENING AND WEAKENING. THE STORMS ARE CURRENTLY HEAVY WITH 
HOURLY RAINFALL RATES BETWEEN 2 AND 4 INCHES PER HOUR. THIS IS 
BECOMING AN INCREASINGLY DANGEROUS SITUATION AND THE FLASH FLOOD 
WARNING MAY NEED TO BE EXTENDED WITHIN THE HOUR. 

FLOODING CONTINUES TO BE EXPECTED IN OR NEAR...
GANADO...LOUISE...CORDELE...RURAL AREAS ALONG THE JACKSON WHARTON 
COUNTY LINE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

PLEASE REPORT FLOODING OR OTHER SEVERE WEATHER TO THE COUNTY
SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2897 9656 2907 9635 2925 9643 2915 9671

$$
2 follow-up statements
000 
WGUS74 KHGX 281554
FFSHGX
TXC239-481-281557-
/X.EXP.KHGX.FF.W.0001.000000T0000Z-060528T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHARTON TX-JACKSON TX-
1047 AM CDT SUN MAY 28 2006

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1047 AM CDT SUN MAY 28 2006

...THE FLASH FLOOD WARNING FOR JACKSON AND WHARTON COUNTIES WAS 
ALLOWED TO EXPIRE AT 1045 AM CDT...

THE CLUSTER OF STORMS OVER THE WARNED AREA BEGAN MOVING SOUTHWARD 
AND ARE NOW LOCATED IN EXTREME SOUTHERN WHARTON AND JACKSON COUNTIES 
WHERE THE SIGNIFICANT RAINFALL AMOUNTS HAVE NOT BEEN RECEIVED. THESE 
STORMS WILL BE MOVING SOUTHEAST AT 10 MPH INTO MATAGORDA 
COUNTY...MATAGORDA BAY THEN THE GULF WATERS. RAINFALL RATES OF 2 TO 
3 INCHES PER HOUR ARE STILL POSSIBLE BUT THE FLOOD THREAT IS 
CURRENTLY FAIRLY LOW IN THESE AREAS. LIGHT RAIN WILL CONTINUE BEHIND 
THESE STORMS. MOTORISTS ALONG THE WHARTON AND JACKSON COUNTY LINE 
SHOULD CONTINUE TO BE ON THE LOOKOUT FOR STANDING WATER OR FLOODED 
STREETS AND WAIT FOR THEM TO RECEDE BEFORE DRIVING ON THEM.  

PLEASE REPORT FLOODING OR OTHER SEVERE WEATHER TO THE COUNTY
SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2897 9656 2907 9635 2925 9643 2915 9671

$$
309 
WGUS54 KHGX 281750
FFWHGX
TXC157-481-281915-
/O.NEW.KHGX.FF.W.0001.200428T1750Z-200428T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1250 PM CDT Tue Apr 28 2020

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Wharton County in southeastern Texas...
  Southwestern Fort Bend County in southeastern Texas...

* Until 215 PM CDT.

* At 1248 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Southwestern Rosenberg, Wharton, East Bernard, Beasley, Kendleton,
  Egypt and Hungerford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2932 9624 2943 9633 2959 9608 2952 9591
      2933 9584

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:24 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 28, 12:24 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1224 PM CDT Tue Apr 28 2020

.AVIATION [18Z TAF Issuance]...

MVFR CIGs will continue through the evening across the area with
VCTS for all but CLL and UTS through around sunset. A ling of
strong thunderstorms bringing gusty winds and brief heavy rain
will move through the area from north to south overnight. It will
cross CLL, UTS, and CXO between 7 and 9z, down through IAH-SGR-HOU
about between 8 and 11z, and finally off the coast by 13z. Clouds
will clear through the mid morning hours tomorrow with VFR
conditions continuing through the rest of the day.

Fowler

&&

.PREV DISCUSSION /Issued 522 AM CDT Tue Apr 28 2020/...

.SHORT TERM [Today Through Wednesday]...

With Gulf moisture continuing to increase across SE TX this morning
(via strong onshore winds), it does look like we are setting up for
a rather active time today and especially tonight. Currently we are
seeing isolated/widely scattered streamer showers moving across our
northern counties. This activity should mix out by mid/late morning
but there are hints of weak shortwave activity passing through this
afternoon. As progged soundings are indicating a somewhat favorable
environment for today, still not too certain we will have much of a
low-level focus. At any rate, did keep POPs in the 20-30% range for
this afternoon. Highs today will range from the mid to upper 80s at
inland locations...lower 80s along the coast.

The main forecast issue for this period will be tonight as we keep a
close eye on the development/subsequent passage of a squall line via
a fast-moving cold front from NoTX. Progs of very steep lapse rates,
an unstable airmass already in place and strong forcing has prompted
SPC to put much of SE TX in both Slight and Marginal Risk categories
for tonight (Day1). Timing has this line moving across the region at
or around midnight for our northern zones/2-4AM central/4-6AM coast.
The main threat will be strong damaging winds and the possibility of
hail. Clearing skies/cooler temperatures are expected for Weds. 41

.LONG TERM [Wednesday Night through Tuesday]...

A quiet, dry period with late week sunshine transitioning to a
partially cloudy weekend. Significant dry air advection behind
Wednesday's convection will lower 24 hour dew points by 20 to 25
degrees...average early Wednesday lower 70s will lower down to
the upper 40s to lower 50s by sunrise Thursday. Surface high
pressure planted directly over the region will produce sunny skies
and weak north breezes. Thursday afternoon humidities falling
into the 30 percentile will make this a pristine day as
temperatures warm into the lower 80s. Breezes veer around to
onshore overnight Friday morning...Thursday and Friday minimum
temperatures will fall into the interior mid to upper 50s/coastal
low to mid 60s. Friday will be a mainly clear day with light
return flow providing only subtle warm air advection (humidities
stay low) with full sun pushing thermometers up into mean middle
80s.

A full day of onshore flow will begin to saturate the lower levels
enough in producing a daytime Saturday cumulus field. Upper
transitory ridging will provide enough subsidence to warm the day
into the above normal upper 80s to lower 90s (some western
locales might peak in the mid 90s). With surface high pressure
remaining out east over Florida, persistent regional light to more
moderate afternoon southerlies will maintain this warm air
advection pattern through early next week. After a warm morning
in the lower 70s, the afternoon will again warm back into the
upper 80s to middle 90s. Humidities will be relatively higher but
not oppressively so, thus comfortable weather continues through
the first several days of May.

Tuesday's rain chances will begin to slowly increase to slight
categories. The impetus to these very low rain chances will be
from the approach and passage of a shallow, near-zonal Central
Plains upper level trough passing into the Midwest Wednesday
afternoon. At the surface, a Central Texas frontal boundary
passage across eastern Texas is penciled in for either late
Tuesday night or early Wednesday morning. Low probabilities for
light sprinkles or streamer showers Tuesday as the forecast area
falls just downstream of this approaching surface trough/diffuse
cool front/wind shift. 31

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  67  82  54  82  58 /  80  30   0   0   0
Houston (IAH)          70  83  57  82  60 /  80  70   0   0   0
Galveston (GLS)        70  82  66  77  69 /  60  90   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 28, 11:34 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1134 AM CDT Tue Apr 28 2020

TXZ211-226-227-281715-
Wharton TX-Fort Bend TX-Austin TX-
1134 AM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHARTON...
SOUTHEASTERN AUSTIN AND WEST CENTRAL FORT BEND COUNTIES UNTIL 1215 PM
CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
East Bernard, or 11 miles north of Wharton, moving northeast at 15
mph.

Winds in excess of 40 mph and pea size hail will be possible with
this storm.

Locations impacted include...
Western Rosenberg, East Bernard, Wallis, Pleak, Simonton, Beasley,
Kendleton, Orchard, Egypt and Hungerford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2936 9616 2941 9626 2971 9606 2947 9579
TIME...MOT...LOC 1631Z 239DEG 15KT 2947 9613
Special weather statement, Apr 28, 11:52 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1152 AM CDT Tue Apr 28 2020

TXZ199-212-213-281730-
Waller TX-Inland Harris TX-Montgomery TX-
1152 AM CDT Tue Apr 28 2020

...SPECIAL WEATHER STATEMENT...

At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hockley, or 10 miles north of Katy, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stagecoach and Cypress.

LAT...LON 2988 9583 2995 9590 3015 9572 2995 9557
TIME...MOT...LOC 1651Z 228DEG 16KT 2995 9582
Special weather statement, Apr 28, 12:25 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1225 PM CDT Tue Apr 28 2020

TXZ226-227-237-281800-
Inland Brazoria TX-Wharton TX-Fort Bend TX-
1225 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHARTON...
SOUTHWESTERN FORT BEND AND NORTHWESTERN BRAZORIA COUNTIES UNTIL 100
PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kendleton, or 8 miles northeast of Wharton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. This storm produced a funnel cloud near Hungerford
earlier today.

Locations impacted include...
Rosenberg, Needville, Pleak, Fairchilds, Beasley, Kendleton,
Boling-Iago, Cumings and Damon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2922 9599 2949 9608 2962 9582 2931 9568
TIME...MOT...LOC 1724Z 248DEG 16KT 2937 9596
Local storm report, Apr 28, 12:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FUNNEL CLOUD     6 N WHARTON             29.40N 96.11W
04/28/2020                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTED JUST WEST OF
            HUNGERFORD.

1145 AM     FUNNEL CLOUD     3 N WHARTON             29.35N 96.09W
04/28/2020                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTED NEAR WHARTON.

&&
Special weather statement, Apr 28, 12:34 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1234 PM CDT Tue Apr 28 2020

TXZ198-199-212-213-281815-
Waller TX-Grimes TX-Inland Harris TX-Montgomery TX-
1234 PM CDT Tue Apr 28 2020

...SPECIAL WEATHER STATEMENT...

At 1234 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cypress, or 10 miles southwest of Tomball, moving
northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tomball, Hempstead, Prairie View, Pinehurst, The Woodlands, Hockley,
Waller, Magnolia, Pine Island, Stagecoach, Todd Mission, Hooks
Airport, Cypress, Dobbin and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 9570 3007 9612 3041 9590 3032 9561
      3011 9543
TIME...MOT...LOC 1734Z 217DEG 11KT 3002 9576

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:34 AM CDTSpecial Weather StatementHGXFort Bend41 min
Apr 28, 11:40 AM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Wharton35 min
Apr 28, 11:52 AM CDTSpecial Weather StatementHGXWaller38 min
Apr 28, 11:53 AM CDTAreal Flood AdvisoryHGXFort Bend, Wharton2 hr
Apr 28, 12:25 PM CDTSpecial Weather StatementHGXFort Bend35 min
Apr 28, 12:34 PM CDTSpecial Weather StatementHGXWaller41 min
Apr 28, 12:51 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, Waller114 min
Apr 28, 1:09 PM CDTSpecial Weather StatementHGXFort Bend36 min
Apr 28, 1:15 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Wharton30 min
Apr 28, 1:45 PM CDTSpecial Weather StatementHGXFort Bend30 min
Apr 28, 2:00 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Wharton30 min
Apr 28, 2:01 PM CDTSpecial Weather StatementHGXAustin29 min
Apr 28, 2:11 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Wharton109 min
Apr 28, 2:19 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty56 min
Apr 28, 2:22 PM CDTTornado WarningHGXBrazoria, Fort Bend23 min
Apr 28, 2:29 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton31 min
Apr 28, 2:45 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend30 min
Apr 28, 3:00 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton30 min
Apr 28, 3:06 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton54 min
Apr 28, 3:30 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton30 min
Apr 28, 5:22 PM CDTWind AdvisoryHGXChambers, Galveston, Harris, Liberty3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.